Wisconsin, 2006

Hail in Wisconsin, August 24, 2006

August 24, 2006 · NWS ARX · 5 events in 3 counties and zones

Penny to nickel size hail was reported by storm spotters, amateur radio operators and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Penny to nickel size hail was reported by storm spotters, amateur radio operators and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 2:39 AM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 2:39 AM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
339 AM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...HEAVY RAIN THREAT TONIGHT...SHRA/
TSRA CHANCES AND TEMPERATURES THRU THE PERIOD.

DATA ANALYSIS AT 06Z SHOWED THE FRONTAL BOUNDARY NEAR A KDLL-KLSE-
KRST-KBKX LINE TO A LOW IN SOUTH-CENTRAL SD. AIRMASS SOUTH OF
THE FRONT WAS QUITE MOIST...WITH CAPES IN THE 900-850MB LAYER
STILL IN THE 1K-2K J/KG RANGE EARLY THIS MORNING. MDT 900-850MB
MOISTURE TRANSPORT/WARM ADVECTION OF THIS AIRMASS INTO/OVER THE
BOUNDARY CONTINUED TO FUEL STRONG TO SEVERE TSRA OVER PARTS OF
CENTRAL/SOUTHEAST WI ON EDGE OF 700MB WARM LAYER/CAPPING.

NO GLARING ERRORS NOTED WITH 24/00Z MODEL INITIALIZATIONS. NAM DID
INITIALIZE THE SFC DEW POINT FIELD ACROSS THE NORTH CENTRAL CONUS ON
THE DRY SIDE...WHILE GFS WAS ON THE WET SIDE. MODELS OFFER
REASONABLY SIMILAR SOLUTIONS FOR TODAY THRU FRI NIGHT...THEN DIVERGE
WITH THE HANDLING OF A SYSTEM LIFTING THRU THE MID MS VALLEY.
DPROG/DT OF 500MB HGTS AT 24/00Z SHOWED THE 22/00Z AND 23/00Z
NAM/GFS VERIFIED QUITE WELL ACROSS NOAM...WITH ONLY A SLIGHT EDGE TO
GFS ACROSS THE EASTERN PAC. FOR 00-36HRS...TREND IS TOWARD A MODEL
COMPROMISE WITH THE TROUGH OVER THE REGION AT 36HRS AND TOWARD THE
EARLIER GFS RUNS WITH THE TROUGHING OVER THE NORTHERN ROCKIES. FOR
36-60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS
23/00Z RUN WHILE NAM HAS TRENDED TOWARD IT WITH A WEAKER REMNANT
TROUGH OVER THE REGION AND TROUGHING OVER THE NORTHERN ROCKIES.
IN THE 60-84HR TIME-FRAME...CONSIDERABLE DIFFERENCES APPEAR BETWEEN
NAM/GFS AND FROM RUN-TO-RUN WITHIN THE GFS. OVERALL GFS TREND IS
LESS PROGRESSIVE/WEAKER WITH SHORTWAVE ENERGY OUT OF THE ROCKIES
THRU SAT NIGHT. 24/00Z NAM SOLUTION ACTUALLY QUITE SIMILAR TO 23/00Z
GFS RUN...WHICH MAY GIVE THE WETTER SCENARIO FOR SAT/SAT NIGHT SOME
CREDENCE. OBS DATA/MODEL CHECK AT 06Z SHOWED NAM TO HAVE THE BETTER
FIT TO THE SFC DEWPOINT FIELD ACROSS THE NORTH-CENTRAL CONUS. WV
IMAGERY SHOWED BOTH NAM/GFS WITH DECENT DEPICTIONS OF THE SHORTWAVE
ENERGY OVER ID/SOUTHERN ALB...WHILE NAM LOOKED BETTER WITH THE
SECONDARY SHORTWAVE APPROACHING THE OR/WA COAST. OVERALL...NAM A BIT
BETTER WITH THE 00Z-06Z PRECIP ACROSS THE REGION...AS IT HAS BEEN
FOR MOST OF THE PERIODS SINCE 23/06Z-12Z. WITH NAM LOOKING TO HAVE
THE BETTER HANDLE ON FEATURES EARLY THIS MORNING...FAVORED IT
SOLUTION FOR TODAY THROUGH FRI NIGHT. TOUGHER CHOICE FOR SAT/SAT
NIGHT AS NAM GETS SUPPORT FROM UKMET WHILE ECMWF IS CLOSE TO A
NAM/GFS COMPROMISE. PREVIOUS FORECAST MORE IN LINE WITH NAM/UKMET
SOLUTION AND LEANED TOWARD THAT SOLUTION FOR CONTINUITY SAKE.
FORECAST CONFIDENCE AVERAGE FOR TODAY THRU FRI NIGHT...THEN QUITE
LOW WITH ALL THE MODEL VARIABILITY FOR SAT/SAT NIGHT.

FOR THE SHORT TERM...MAIN PROBLEM FOR TODAY/TONIGHT IS WHERE WILL
THE FRONT END UP. MODELS GENERALLY SAG THIS BOUNDARY SOUTH FROM ITS
PRESENT LOCATION TODAY...INTO NORTHERN IA. NOT SURE HOW PLAUSIBLE
THIS IS WITH INCREASING SOUTHERLY FLOW AS THE SFC LOW MOVES EAST AND
THE NORTHERN ROCKIES SHORTWAVE EJECTS INTO THE NORTHERN PLAINS.
WOULD EXPECT THIS BOUNDARY TO DRIFT NORTH MUCH LIKE WED...BUT THIS
WILL DEPEND ON EXTENT OF CONVECTION NEAR/ALONG THE BOUNDARY DURING
THE DAY. CONVECTIVE OUTFLOW AND DIFFERENTIAL HEATING ALONG THE
BOUNDARY UNDER CLEAR VS. CLOUDY SKIES WOULD ACT TO STRENGTHEN THE
FRONT AND WOULD TEND TO HOLD IT IN PLACE OR MOVE IT SOUTH. ANOTHER
QUESTION IS THE STRENGTH OF THE CAP WEST OF THE MS RIVER TODAY...TO
INHIBIT CONVECTION ALONG THE BOUNDARY UNTIL PEAK HEATING AND
INCREASING DYNAMICS/FORCING/LIFT WITH THE APPROACHING LOW/SHORTWAVE
AND THE INCREASING LOW LEVEL WIND FIELDS. CAP STRONG ON WED BUT
NAM/GFS DIFFER ON ITS STRENGTH TODAY...NAM MINIMAL...GFS STRONG.
EITHER WAY...MODELS EVENTUALLY ERUPT CONVECTION ALONG/NORTH OF THE
FRONT NEAR MN/IA BORDER BY LATE THIS AFTERNOON AS THE LIFT/
CONVERGENCE STRENGTHEN...THEN MOVE IT EAST DURING THE EVENING AS THE
LOW/MID LEVEL TROUGH MOVES EAST AND THE LOW LEVEL JET VEERS. GIVEN
STRENGTH OF THE WIND FIELDS AND THE MOVING SYSTEM...CORFIDI VECTORS
ON THE ORDER OF 20 TO 30KTS. SEE HYDROLOGY SECTION FOR MORE THOUGHTS
ON HEAVY RAIN POTENTIAL. GIVEN STRENGTH OF WIND FIELDS...INSTABILITY
AND PROXIMITY OF FRONT FOR ENHANCED LOW LEVEL SHEAR...SWODY1 LOOKS
GOOD. SYSTEM TRANSLATES EAST/NORTH OF THE AREA BY FRI MORNING...WITH
A DOWNWARD TREND IN SHRA/TSRA CHANCES THRU FRI/FRI NIGHT AND THIS
ALREADY WELL TRENDED IN GRID-SET. TRENDED SHRA/TSRA CHANCES DOWN FOR
SAT WITH A DRIER AIRMASS PUSHING INTO THE AREA...BUT WITH LOW
CONFIDENCE AND MODELS AT ODDS DID NOT REMOVE THEM COMPLETELY.
CONTINUED THE SMALL CHANCE POPS ACROSS THE SOUTHEAST PORTION OF THE
FORECAST AREA SAT NIGHT...WITH AGAIN NOT ENOUGH CONFIDENCE TO RAISE
OR REMOVE THEM AT THIS POINT. FAVORED A COMPROMISE OF GUIDANCE HIGHS
FOR TODAY/FRI. GUIDANCE LOWS FOR TONIGHT QUITE SIMILAR AND LOOK
GOOD. WITH SOME CLOUDS AND WINDS FOR BOUNDARY LAYER MIXING...FAVORED
WARMER OF GUIDANCE LOWS FRI NIGHT. FAVORED A BLEND OF GUIDANCE HIGHS
FOR SAT GIVEN ALL THE UNCERTAINTY. TRENDED LOWS DOWN A BIT SAT NIGHT
TO BLEND WITH NEIGHBORING GRIDS BUT STILL ABOUT A CATEGORY ABOVE
24/00Z GFS MEX GUIDANCE DUE TO THE LOWER CONFIDENCE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

LATEST GFS/ECMWF REASONABLY SIMILAR TO EACH OTHER AND THEIR PREVIOUS
RUNS THRU WED...WITH RIDGING ALOFT BUILDING OVER CENTRAL NOAM AND
TROUGHING DEVELOPING ALONG THE WEST COAST. HIGH PRESSURE STILL LOOKS
TO SETTLE ACROSS THE REGION FOR MUCH OF THE DAY 4-7 PERIOD...WITH
THE DRY AND SEASONABLE FORECAST DEPICTED IN THE SUN-WED GRID-SET
LOOKING WELL TRENDED FOR NOW.

&&

.HYDROLOGY...PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND 2
INCHES FOR TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE
CONVERGENCE QPF AMOUNTS OF 2 TO 4 INCHES WITH STRONGER TSRA
REASONABLE. BIG QUESTION REMAINS WHERE FORCING/CONVERGENCE WILL BE
FOCUSED. THIS WILL BE HIGHLY DEPENDENT ON WHERE THE FRONTAL BOUNDARY
LIES LATE THIS AFTERNOON...A DETAIL THAT THE MODELS HAVE STRUGGLED
WITH THE PAST 24-48HRS. GIVEN THIS UNCERTAINTY...6HR FLASH FLOOD
GUIDANCE VALUES OF 3 TO 4 INCHES ACROSS MUCH OF THE AREA AND
MDT/STRONG MEAN WIND FLOW TO KEEP STORMS MOVING...WILL DEFER ANY
FLASH FLOOD WATCH FOR TONIGHT TO DAY CREW. HOPEFULLY DETAILS WILL
COME TOGETHER AND DAY CREW WILL BE ABLE TO DETERMINE WHERE THE
GREATEST FLOODING THREAT EXISTS. DID CONTINUE MENTION OF HEAVY RAIN
IN THE FORECAST GRIDS/ZONES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Aug 24, 4:25 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
525 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR LOCATIONS EAST
AND SOUTH OF A LINE FROM TOMAH TO PRAIRIE DU CHIEN WISCONSIN. THE
MAIN THREAT WITH ANY OF THE THUNDERSTORMS THIS MORNING IS LARGE
HAIL.

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA LATER THIS AFTERNOON AND THROUGH THIS EVENING. THE MODERATE
RISK OF SEVERE STORMS IS GENERALLY WEST OF THE MISSISSIPPI RIVER. A
NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN
WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF
MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL INCREASE THIS
AFTERNOON INTO THIS EVENING AS A LOW AND UPPER DISTURBANCE MOVE
EAST OUT OF THE NORTHERN PLAINS. WINDS ALOFT WILL INCREASE AS WELL
AND BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE
ENTIRE AREA LATER THIS AFTERNOON AND EVENING. THE THREAT OF ISOLATED
TORNADOES ALSO EXISTS...BUT THE LOCATION OF THIS THREAT WILL BE
ASSOCIATED WITH WHERE THE FRONTAL BOUNDARY IS LOCATED. AT THE PRESENT
TIME THE FRONT IS EXPECTED TO BE ACROSS NORTHEAST IOWA INTO FAR
SOUTHWEST WISCONSIN LATE THIS AFTERNOON...WITH THE ISOLATED TORNADO
THREAT GENERALLY SOUTH OF INTERSTATE 90.

WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE
FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A
POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE
MAINLY ALONG AND NORTH OF INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE WHERE THE FRONT IS
EXPECTED TO BE...THE TIMING AND THE THREAT AREAS FOR THIS POTENTIAL
SEVERE WEATHER EPISODE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY THROUGH
SATURDAY. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE BY
FRIDAY MORNING AND THROUGH SATURDAY. THUS ANY THUNDERSTORMS DURING
THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE. QUIET HIGH PRESSURE
IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST FOR SUNDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SINCE THE MAIN SEVERE WEATHER THREAT THIS MORNING APPEARS TO BE
LARGE HAIL...SPOTTER ACTIVATION SHOULD NOT BE NECESSARY FOR THE
REST OF THE MORNING.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THE MAIN SEVERE THREAT TIMES APPEAR TO BE BETWEEN 3
PM THIS AFTERNOON AND MIDNIGHT. DUE TO THE HEAVY RAIN THREAT...ANY
RAINFALL REPORTS FROM LATE THIS AFTERNOON THOUGH TONIGHT WOULD ALSO
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL IS SCHEDULED FOR 11 AM THIS MORNING.

RRS

In the hours before

Local storm report, Aug 24, 9:38 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             5 NE ROCHESTER          44.06N 92.40W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

DAVIS
Local storm report, Aug 24, 9:46 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             3 SW POTSDAM            44.13N 92.39W
08/24/2006  E0.75 INCH       OLMSTED            MN   LAW ENFORCEMENT

&&

DAVIS
Local storm report, Aug 24, 9:49 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             VIOLA                   44.07N 92.27W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

DAVIS
Local storm report, Aug 24, 10:23 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             HART                    43.88N 91.74W
08/24/2006  E0.88 INCH       WINONA             MN   TRAINED SPOTTER

            DURATION 10 MIN

&&

DAVIS
Local storm report, Aug 24, 11:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
08/24/2006  E1.75 INCH       OLMSTED            MN   AMATEUR RADIO

&&

DAVIS

The radar

The La Crosse radar (KARX), 29 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Vernon

When
August 24, 11:15 AM CST
Where
Vernon County, 1 mi S of Genoa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.567, -91.217

Hail, Crawford

When
August 24, 11:30 AM CST
Where
Crawford County, 4 mi NNW of Ferryville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.400, -91.133

Hail, Vernon

When
August 24, 11:31 AM CST
Where
Vernon County, 7 mi E of Victory
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.483, -91.083

Hail, Richland

When
August 24, 11:55 AM CST
Where
Richland County, Sextonville
Measured
0.88 in hail
Crop damage
$2,000
Reported by
POST OFFICE
Coordinates
43.283, -90.300

Hail, Richland

When
August 24, 11:58 AM CST
Where
Richland County, Port Andrew
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.200, -90.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527658, 5527659, 5527660, 5527661, 5527662.